Alert archive / Louisiana / Flash Flood Watches in 2021

Flash Flood Watch 1, NWS Shreveport, LA

April 23, 20215 counties in Texas; 6 parishes in Louisiana

NWS Shreveport, LA issued this flash flood watch at Apr 23, 2021, 2:42 PM CDT for 5 counties in Texas; 6 parishes in Louisiana. It took effect at Apr 23, 2021, 5:00 PM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2021, 2:42 PM CDT (19:42 UTC)
In effect from
Apr 23, 2021, 5:00 PM CDT
Expired
Apr 24, 2021, 5:58 AM CDT
In force
13 hr
Issued by
NWS Shreveport, LA
Flood severity
None

Counties Caldwell Parish, LA, Grant Parish, LA, LaSalle Parish, LA, Natchitoches Parish, LA, Sabine Parish, LA, Winn Parish, LA, Angelina County, TX, Nacogdoches County, TX, Sabine County, TX, San Augustine County, TX, Shelby County, TX

The radar

The Ft Polk radar (KPOE), 68 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2021-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2021-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

680 
WGUS64 KSHV 231942
FFASHV

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Shreveport LA
242 PM CDT Fri Apr 23 2021

LAZ017>022-TXZ152-153-165>167-241145-
/O.NEW.KSHV.FF.A.0001.210423T2200Z-210424T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Nacogdoches-Shelby-
Angelina-San Augustine-Sabine-
Including the cities of Colfax, Pineland, Natchitoches, Columbia, 
Center, Zwolle, Olla, Many, Dry Prong, Hemphill, Winnfield, 
Montgomery, Jena, Pleasant Hill, San Augustine, Lufkin, Grayson, 
Nacogdoches, Clarks, and Midway
242 PM CDT Fri Apr 23 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

The National Weather Service in Shreveport has issued a

* Flash Flood Watch for portions of Louisiana and east Texas, 
  including the following areas, in Louisiana, Caldwell, Grant, La 
  Salle, Natchitoches, Sabine and Winn. In east Texas, Angelina, 
  Nacogdoches, Sabine, San Augustine and Shelby.

* Through Saturday morning

* Rainfall totals of 2 to 5 inches, with isolated higher amounts 
  possible.

* Flooding may occur in urban and poor drainage areas.  Heavy 
  rainfall may also cause flooding of creeks, streams, and rivers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$

33
1 follow-up statement
486 
WGUS64 KSHV 241058
FFASHV

Flood Watch
National Weather Service Shreveport LA
558 AM CDT Sat Apr 24 2021

LAZ017>022-TXZ152-153-165>167-241200-
/O.CAN.KSHV.FF.A.0001.000000T0000Z-210424T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Nacogdoches-Shelby-
Angelina-San Augustine-Sabine-
Including the cities of Colfax, Pineland, Natchitoches, Columbia, 
Center, Zwolle, Olla, Many, Dry Prong, Hemphill, Winnfield, 
Montgomery, Jena, Pleasant Hill, San Augustine, Lufkin, Grayson, 
Nacogdoches, Clarks, and Midway
558 AM CDT Sat Apr 24 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of Louisiana and east Texas, 
including the following areas, in Louisiana, Caldwell, Grant, La 
Salle, Natchitoches, Sabine and Winn. In east Texas, Angelina, 
Nacogdoches, Sabine, San Augustine and Shelby has been cancelled.

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

$$

20

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood watch went out at Apr 23, 12:33 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 23, 12:33 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1233 PM CDT Fri Apr 23 2021

AVIATION...

For the 23/18z TAFs...Widespread MVFR cigs are being observed
across the area from overcast skies around 15-20Kft. Showers and
thunderstorms will increase across the area this afternoon as a
warm front moves through. As thunderstorms get going, expect cigs
and visibility to drop to IFR and occasionally LIFR this
afternoon/evening and into the overnight hours. Winds will
continue to be out of the SE around 5-15kts with some higher gusts
expected with the convection later in the afternoon. MVFR
conditions will settle in once the showers come to an end before
improving towards the end of the period. /33/

&&

.PREV DISCUSSION... /issued 1106 AM CDT Fri Apr 23 2021/

UPDATE...

Surface analysis shows a warm front near the Gulf of Mexico coast.
Expecting this to gradually shift to the north and into our area
through the day. Strong to severe thunderstorms will gradually
overtake the area by this afternoon and continue into the
overnight hours. Made a few changes to PoPs and temperatures to
account for current trends and new model data. Still expecting
temperatures this afternoon to range from the mid 60s to lower
70s. Otherwise, will be paying attention to the severe weather
threat this afternoon. /33/

PREV DISCUSSION... /issued 450 AM CDT Fri Apr 23 2021/

SHORT TERM.../Today through Saturday Night/

An active weather day expected today as isolated to scattered
severe thunderstorms with damaging winds, large hail, isolated
tornadoes, and possibly isolated flash flooding will be possible
during the afternoon and evening hours.

An upper trough will continue to eject eastward out of the
Southwest CONUS into the Southern Plains, and eventually into the
lower Mississippi Valley by late tonight. A weak sfc low will
likely develop across the Texas Panhandle this morning and push
eastward across North Texas just south of the Red River. A dryline
will develop southward from the low, with a cold front trailing.
Storms will likely start to fire along the dryline across western
North Texas by early afternoon as it pushes eastward with the sfc
low before stalling near the I-35 corridor. Ahead of this feature,
low-level moisture will be on the increase as a strong low-level
jet will develop, pushing a warm front northward into our region
today. Models continue to suggest that showers and isolated
thunderstorms will start to develop as the warm front pushes
northward across the region. In the warm sector, in wake of the
warm front, a weak disturbance will move across the region. With
the aid of warm air advection, thunderstorm activity will quickly
develop and spread northeastward through the afternoon and evening
hours. Mid-level lapse rates will be favorable in this
environment along with wet-bulb zero heights for severe hail to
form. It also appears that deep layer shear could favor damaging
wind gusts as well. Although hail and damaging winds are the
higher threat, there still remains the chance for isolated
tornadoes as Effective Storm Relative Helicity will be on the
increase this afternoon. In addition to the severe weather,
locally heavy rainfall will be possible, especially in areas where
thunderstorms train. We continue to anticipate widespread QPF
values of an inch, with 2-3 inch plus pockets. This could lead to
some isolated flash flooding.

Convection should move out of the region by Saturday morning, as
the aforementioned sfc low continues to push east, and the
associated cold front sweeps through the region. A dry northwesterly
flow aloft will settle over the region, with dry conditions and
party cloudy skies expected on Saturday.

Rain and cloud cover will keep temperatures today near or just
below seasonal averages, with a slight warm up near climatic
normals for Saturday. /20/

LONG TERM.../Sunday through Thursday Night/

Dry conditions expected at the start of the period as upper-level
ridging builds from the west. Subsident northwest flow aloft to
support mostly clear skies areawide. Temperatures forecast to fall
into the lower 50s on Sunday morning.

A mainly dry forecast to continue through Monday night as both
surface and upper-level ridging prevail across the region. However,
as the surface high drifts east, temperatures to gradually climb
each day ranging from highs around 80 on Sunday to the mid 80s on
Monday. Accordingly, low temperatures to climb from the mid 50s on
Monday morning to the mid 60s by Tuesday morning.

Pattern to shift on Tuesday as upper-level ridge drifts east
allowing for flow to become southwest across the region. This will
allow for increased  areawide. Progressive eastward moving
upper-level trough across the Rockies combined with a surface
boundary across Texas to support increased convection areawide by
Tuesday night. There is still some uncertainty regarding the severe
weather threat with this system. Both the Euro and GFS suggest that
the frontal boundary will be fairly slow moving, allowing for
showers and embedded thunderstorms to persist through Wednesday
night. However, both models diverge drastically with the Euro nearly
stalling the front allowing for elevated post-frontal precip to
persist through the end of the period while the GFS is more aggressive
on clearing the precipitation out of the region on Thursday morning.
 For this forecast package, sided more with the faster GFS solution
but left slight chance pops through Thursday night just to
communicate forecast uncertainty. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  62  78  53  80 / 100   0   0   0
MLU  59  81  53  78 / 100  10   0   0
DEQ  55  74  48  78 / 100  10   0   0
TXK  59  76  52  78 / 100   0   0   0
ELD  56  76  49  79 / 100  10   0   0
TYR  60  76  53  80 /  80   0   0   0
GGG  59  76  52  80 /  90   0   0   0
LFK  64  79  55  83 /  80   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

20/05/33
Hazardous weather outlook, Apr 23, 5:09 AM CDT, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
509 AM CDT Fri Apr 23 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-241015-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
509 AM CDT Fri Apr 23 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will become widespread this afternoon.
Some storms could be severe from this afternoon through the very
early hours of Saturday morning. Tornadoes, damaging winds, and
large hail will be possible. Locally heavy rainfall could also
lead to flash flooding. The severe weather threat should end a
few hours after midnight with thunderstorms gradually diminishing
through daybreak Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Strong to severe thunderstorms will be possible again Tuesday
afternoon through late Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will be needed from this afternoon
through tonight. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 2:21 PM CDTLake Wind AdvisorySHVAngelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more17 hr
Apr 23, 5:01 PM CDTSevere Thunderstorm WarningSHVAngelina, Sabine, San Augustine44 min
Apr 23, 5:58 PM CDTSpecial Weather StatementSHVTitus47 min
Apr 23, 9:20 AM CDTRiver Flood WarningSHVWebster55 days

Nearby

Flash Flood Watches in Louisiana, 2021Flash Flood Watches in Texas, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.